Texas, 2007

Tornado in Texas, August 2, 2007

August 2, 2007 · NWS LUB · 1 event in 1 county or zone

Thunderstorms developed near a weak surface boundary over the southern and central South Plains during the afternoon hours of the 2nd. Steep low level lapse rates allowed for enhanced stretching beneath thunderstorm updrafts in vicinity of the boundary, and at least one landspout tornado developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms developed near a weak surface boundary over the southern and central South Plains during the afternoon hours of the 2nd. Steep low level lapse rates allowed for enhanced stretching beneath thunderstorm updrafts in vicinity of the boundary, and at least one landspout tornado developed. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 2, 11:47 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 2, 11:47 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CDT THU AUG 2 2007

.UPDATE...
UPDATED FORECAST EARLIER TO ACCOUNT FOR CATEGORICAL COVERAGE
TERMS ACROSS SOUTHERN PANHANDLE WHERE COMPLEX IS DEVELOPING/MOVING
INTO. ALSO ADDED LOCALLY HEAVY RAINFALL TO THAT AREA ALONG WITH
HIGHEST POP REGION ACROSS SOUTHERN AREAS. DEVELOPMENT BEGINNING TO
FILL IN ACROSS ROLLING PLAINS AHEAD OF WHAT APPEARS TO BE MAIN
LIFT FROM SHRTWV TROUGH ROTATING WESTWARD UNDERNEATH BUILD HIGH
CENTER ACROSS CENTRAL PLAINS. MODELS INDICATING BEST UPPER LEVEL
DIVERGENCE SHIFTING SOUTH THIS AFTERNOON AS FLOW ALOFT VEERS MORE
EASTERLY. WITH MULTIPLE SURFACE BOUNDARIES IN PLACE AND LARGE
SCALE LIFT FROM SHRTWV EXPECT CONVECTION TO BECOME MORE WIDESPREAD
THIS AFTERNOON AND GRADUALLY MOVE WEST INTO THE EVENING. WILL
LIKELY NEED ANOTHER UPDATE TO LOWER TEMPS AND INCREASE POPS TO
COVERAGE TERMS ACROSS CENTRAL AREAS AS PRECIP SHIELD TAKES SHAPE.
WILL CONTINUE TO MONITOR FOR POSSIBLE SHORT FUSE FLASH FLOOD WATCH
BUT WIDESPREAD FLOODING LOOKS TO BE LIMITED AT THE TIME. SLOW
STORM MOTION AND VERY HIGH PWAT VALUES ALONE WILL COMBINE TO
CREATED SOME LOCALIZED FLOODING CONCERNS.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT THU AUG 2 2007/

SHORT TERM...
COMPLICATED WEATHER PATTERN WITH UPPER LOW ACROSS FAR WEST TEXAS
WITHIN LARGER SCALE UPPER LEVEL HIGH. SEVERAL WEAK DISTURBANCES
MOVING THROUGH THE NE FLOW ALOFT TRIGGERED FAIRLY WIDESPREAD
CONVECTION LATE WEDNESDAY RESULTING IN MULTIPLE BOUNDARIES ACROSS
THE REGION. ALSO...EASTERLY COMPONENT TO WIND FIELD THROUGH FAIRLY
DEEP LAYER OF ATMOSPHERE HAS RESULTED IN HIGH PRECIPITABLE WATER
VALUES ACROSS WEST TEXAS...IN THE 1.4-1.8 INCH RANGE AS PER 00Z
KAMA/KMAF SOUNDINGS. THUNDERSTORM COMPLEXES ONGOING ACROSS THE
WESTERN PANHANDLE THIS MORNING...WITH MORE IMPRESSIVE COMPLEX ACROSS
THE PERMIAN BASIN. MODELS ARE STILL INDICATING THE LIKELIHOOD OF
DECENT COVERAGE OF CONVECTION TODAY AND TONIGHT. DIFFICULT TO
PINPOINT FAVORED AREAS WITH ACTIVITY DRIVEN BY MESOSCALE FORCING AND
INTERACTIONS...BUT FOCUSED THE HIGHER POPS ACROSS THE WEST AND
SOUTH...CLOSER TO UPPER LOW AND DEEPER MOISTURE. COULD SEE LOCALLY
HEAVY RAIN AGAIN TODAY WITH SLOW MOVEMENT OF CELLS...RESULTING IN
POSSIBILITY OF LOCALIZED FLOODING. GUIDANCE TEMPERATURES HAVE BEEN
TOO COOL THE PAST COUPLE OF DAYS SO BUMPED UP FCST HIGHS TO JUST
BELOW YESTERDAYS LEVELS.

LONG TERM...
EXTENDED FORECAST FEATURES A DRYING AND WARMING TREND...WITH
TEMPERATURES EXPECTED NEAR NORMAL BY SATURDAY...THEN ABOVE EARLY
AUGUST CLIMATIC AVERAGES TO END THE WEEKEND AND MOVE INTO THE
UPCOMING WORK WEEK. THIS WARMING AND DRYING TREND IS THANKS TO A
RIDGE THAT WILL EXPAND EAST FROM THE SOUTHERN ROCKIES INTO THE
SOUTHERN HIGH PLAINS FRIDAY...THEN EXTEND INTO THE SOUTHERN
MISSISSIPPI RIVER VALLEY SATURDAY. BY EARLY NEXT WEEK THE UPPER HIGH
WILL SHIFT OVER THE SOUTHEASTERN UNITED STATES...WITH THE CWFA ON
THE WESTERN PERIPHERY OF THE RIDGE. AS THE HIGH SHIFTS
EASTWARD...INCREASING WESTERLY FLOW ACROSS THE NORTHERN AND CENTRAL
ROCKIES WILL INDUCE A SURFACE TROUGH THAT WILL SETUP NEAR THE
TEXAS/NEW MEXICO STATE LINE BY LATE SATURDAY AND REMAIN IN THAT
GENERAL VICINITY THROUGH AT LEAST MID-WEEK AS A NUMBER OF SHORTWAVES
TRAVERSE THE NORTHERN TIER OF THE CONUS. CAN NOT COMPLETELY RULE OUT
AN ISOLATED STORM ALONG THE SURFACE TROUGH ANY AFTERNOON...BUT
CHANCES ARE TOO LOW TO MENTION ATTM AS BETTER MOISTURE AND
DISTURBANCES ROTATING AROUND THE HIGH SHOULD REMAIN SOUTH AND WEST
OF THE AREA. THE 00Z GFS DOES SUGGEST THAT ONE STRONGER SHORTWAVE
MOVING ACROSS THE NORTHERN HIGH PLAINS MAY BRING A DIFFUSE BOUNDARY
NEAR THE AREA BY WEDNESDAY. IF THIS DOES MATERIALIZE...THIS WOULD
MEAN A BETTER RAIN CHANCE...BUT CONFIDENCE IS TOO LOW TO PUT IN THE
FORECAST.

BEFORE THE WEEKEND...FRIDAY WILL BE A BIT OF A TRANSITION DAY. THE
ENCROACHING UPPER RIDGE WILL SHOVE THE DEEPER MOISTURE OFF TO THE
SOUTH AND WEST OF THE AREA. HOWEVER...THE SOUTH PLAINS MAY BE
LOCATED JUST CLOSE ENOUGH TO THE EXITING DISTURBANCE AND HAVE ENOUGH
LOW AND MIDDLE LEVEL MOISTURE FOR SOME RESIDUAL SHOWERS AND
THUNDERSTORMS...WITH THE SOUTHWEST ZONES MOST FAVORED. TEMPERATURES
FRIDAY ARE A QUESTION MARK WITH MOS GUIDANCE GIVING VALUES BETWEEN
THE LOWER 80S TO AROUND 90. OBVIOUSLY...THE ACTUAL HIGHS WILL
GREATLY DEPEND ON JUST HOW MUCH AND HOW LONG THE CLOUD COVER HANGS
AROUND. HAVE GONE THE MIDDLE OF THE ROAD FOR HIGHS ON THE CAPROCK
FRIDAY...WITH NEAR 90 FARTHER EAST WHERE CLOUDS/RAIN CHANCES
SHOULD EXIT EARLIER.

AVIATION...
COULD SEE BRIEF CEILINGS NEAR 1K FEET BY 12Z THIS MORNING AT BOTH
KLBB AND KCDS...WITH MVFR CIGS POSSIBLY PERSISTING INTO THE
AFTERNOON AS LOW BKN CU FIELD ONCE AGAIN DEVELOPS. TSTM COVERAGE
WILL INCREASE WITH HEATING BY 18Z...WITH TSTMS LIKELY AFFECTING
LOCAL AIRPORTS THROUGH AT LEAST 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        89  65  88  65  90 /  40  30  20  10  10
TULIA         89  66  86  65  91 /  40  30  20  10  10
PLAINVIEW     88  67  86  66  90 /  40  30  20  10  10
LEVELLAND     88  66  86  66  91 /  50  40  20  10  10
LUBBOCK       91  68  86  69  91 /  50  40  20  10  10
BROWNFIELD    87  66  86  66  91 /  60  40  30  20  10
CHILDRESS     94  69  90  71  94 /  40  30  20  10  10
SPUR          90  69  87  69  93 /  40  40  20  10  10
ASPERMONT     93  70  90  71  94 /  40  40  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/33
Hazardous weather outlook, Aug 2, 4:56 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
556 AM CDT THU AUG 2 2007

TXZ021>044-031100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
556 AM CDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWEST
ACROSS PARTS OF THE AREA...WITH THE MAXIMUM COVERAGE LIKELY BY LATE
AFTERNOON INTO THE EVENING HOURS. ABUNDANT MOISTURE WILL AID IN THE
DEVELOPMENT OF LOCALLY HEAVY DOWNPOURS AND THE POTENTIAL FOR
LOCALIZED FLOODING. THE AREAS OF MOST CONCERN FOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL BE ACROSS THE SOUTHWESTERN
PANHANDLE AND SOUTHERN AND WESTERN SECTIONS OF THE SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. PLEASE RELAY ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The Lubbock radar (KLBB), 39 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lynn

When
August 2, 12:51 PM CST to 12:55 PM CST
Where
Lynn County, 8.75 mi WNW of New Home to 8.5 mi WNW of New Home
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
33.368, -102.060

Numerous reports were received of a tornado in extreme northwestern Lynn County. The tornado was highly visible from Lubbock, Wolfforth, and even from portions of Terry County.

A Texas Tech University West Texas Mesonet meteorologist initially witnessed a developing funnel cloud to the distant south from Reese Center at 12:49 CST. A ground circulation was first seen at 12:51 CST, and the tornado reportedly dissipated rapidly at 12:55 CST.

The tornado remained over open fields southwest of the intersection of Farm to Market Roads 179 and 41 (intersection actually in extreme southwestern Lubbock County). A Wolfforth city employee observed the tornado from just south of Farm to Market Road 41 west of that intersection, and reported that it was south of his location, in extreme northwestern Lynn County. Radar additionally indicated a weak convective shower there. Initial reports indicated that debris was spotted in the tornadic circulation, but no damage was discovered by local authorities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38508.